Journal of acquired immune deficiency syndromes (1999) 2017 05 17() doi 10.1097/QAI.0000000000001451
WHO treatment guidelines recommend efavirenz in first line antiretroviral therapy (ART). Efavirenz commonly causes early transient neuro-psychiatric adverse events. We present 20 cases with severe encephalopathy accompanied by ataxia due to efavirenz toxicity METHODS:: Consecutive HIV-infected adults taking efavirenz-containing ART admitted to Tshepong hospital, Klerksdorp, South Africa with ataxia and encephalopathy were included in this case series.
We identified 20 women admitted to hospital with severe ataxia. All received efavirenz-based ART for a median of 2 years. All had severe ataxia and none had nystagmus. Eleven had features of encephalopathy. Median weight was 34kg (IQR:29.7-35.3); median CD4 count 299 cells/mm (IQR:258-300) and most (18 of 19) were virally suppressed. Eight patients had a record of prior weights and 7 of 8 showed signicant weight loss with a median weight loss of 10.8kg (IQR:8-11.6). All cases had plasma efavirenz assays, 19 were supra-therapeutic (more than twice upper level of therapeutic range) and 15 had concentrations above the upper limit of assay detection. Ataxia resolved after withdrawal of efavirenz at a median time of 2 months (IQR:1.25-4), and recurred in two of three patients when rechallenged. Admissions prior to diagnosis were frequent with 10 cases admitted previously. Three women died.
Efavirenz toxicity may present with severe reversible ataxia often with encephalopathy years after its initiation; likely in genetic slow metabolizers. We recommend that patients whose weight is <40kg receive lower doses of efavirenz and that therapeutic drug monitoring (TDM) be considered, and efavienz stopped in patients presenting with ataxia.